Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 9, 2002, 9:15 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2002, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 9, 2002, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cass County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 155 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1512 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS53 KDLH 100215 SVRDLH MNC021-061-100245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 914 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 945 PM CDT * AT 914 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF FEDERAL DAM...OR ABOUT 34 MILES WEST OF GRAND RAPIDS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FEDERAL DAM AROUND 920 PM... BENA AROUND 935 PM... BALL CLUB AROUND 945 PM... THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS. .END LAT...LON 4720 9442 4707 9425 4751 9343 4753 9421 SS/CS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:53 PM CDT, 6 hours 22 minutes earlier.
Area forecast discussion, Aug 9, 2:53 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 253 PM CDT FRI AUG 9 2002 FORECAST CONCERNS ARE ON TSRA POTENTIAL THROUGH THE PERIOD. MODELS ARE IN GENERAL AGREEMENT WITH SOME MINOR DIFFERENCES. 18Z MSAS SFC PRESSURE PLOT MATCHES BEST WITH THE AVN AT 18Z...BUT OVER-DOES THE QPF. WILL FOLLOW A BLEND FOR THIS PACKAGE. SAID 18Z ANALYSIS PLACES THE COLD FRONT IN THE RED RIVER VALLEY... JUST ACROSS THE MN BORDER. NO PCPN OCCURRING ATTM ALONG THE FRONT. BUT THAT IS EXPECTED TO CHANGE AS THE FRONT SLOWLY MOVES E TOWARD THE CWFA. NARROW CORRIDOR OF MOISTURE AND INSTABILITY POINTS TOWARD A MARGINAL SEVERE WEATHER EVENT...MAINLY IN THE WESTERN TIER OF FA. TSRA INCREASE IN COVERAGE AS THE NIGHT PROGRESSES...IN RESPONSE TO LARGE UPPER LEVEL LOW CURRENTLY IN WESTERN ND MOVING E. THIS WILL PUSH THE COLD FRONT INTO NW WI BY 12Z SATURDAY. BETTER CHANCE FOR SEVERE TSRA ON SATURDAY IN MN ARROWHEAD AND NW WI AS THE ATMOSPHERE WONT BE WORKED OVER FRIDAY NIGHT. UPPER LEVEL LOW BEGINS TO OPEN UP AS IT PUSHES THROUGH THE FA. PLENTY OF LIFT AND INSTABILITY AHEAD OF THE FRONT MAKES SHRA AND TSRA LIKELY. CONVECTIVE CHANCES END SATURDAY EVENING AS UPPER FEATURES DEPART ALLOWING FOR WEAK SFC RIDGING BEHIND. RIDGING PERSISTS THROUGH SUNDAY. WAA AND RETURN FLOW OF MOISTURE EXPECTED...RESULTING IN WARM TEMPS. HAVE FOLLOWED A MOS CONSENSUS FOR TEMPS. .DLH...NONE. GSF
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.